Open Access
Translator Disclaimer
2008 Covering link calculus and iterated Bing doubles
Jae Choon Cha, Taehee Kim
Geom. Topol. 12(4): 2173-2201 (2008). DOI: 10.2140/gt.2008.12.2173


We give a new geometric obstruction to the iterated Bing double of a knot being a slice link: for n>1 the (n+1)–st iterated Bing double of a knot is rationally slice if and only if the n–th iterated Bing double of the knot is rationally slice. The main technique of the proof is a covering link construction simplifying a given link. We prove certain similar geometric obstructions for n1 as well. Our results are sharp enough to conclude, when combined with algebraic invariants, that if the n–th iterated Bing double of a knot is slice for some n, then the knot is algebraically slice. Also our geometric arguments applied to the smooth case show that the Ozsváth–Szabó and Manolescu–Owens invariants give obstructions to iterated Bing doubles being slice. These results generalize recent results of Harvey, Teichner, Cimasoni, Cha and Cha–Livingston–Ruberman. As another application, we give explicit examples of algebraically slice knots with nonslice iterated Bing doubles by considering von Neumann ρ–invariants and rational knot concordance. Refined versions of such examples are given, that take into account the Cochran–Orr–Teichner filtration.


Download Citation

Jae Choon Cha. Taehee Kim. "Covering link calculus and iterated Bing doubles." Geom. Topol. 12 (4) 2173 - 2201, 2008.


Received: 8 January 2008; Revised: 23 June 2008; Accepted: 24 May 2008; Published: 2008
First available in Project Euclid: 20 December 2017

zbMATH: 1181.57005
MathSciNet: MR2431018
Digital Object Identifier: 10.2140/gt.2008.12.2173

Primary: 57M25 , 57N70

Keywords: covering links , Heegaard Floer invariants , iterated Bing doubles , rational concordance , slice links , von Neumann $\rho$–invariants

Rights: Copyright © 2008 Mathematical Sciences Publishers


Vol.12 • No. 4 • 2008
Back to Top